Gemcitabine can increase your risk of getting an infection. An infection is an emergency if you are having chemotherapy, and needs treating straight away. Read more about the signs of an infection, and how infections are treated.
While you are being given gemcitabine you may get some flu-like symptoms, such as feeling hot, cold or shivery, and having a headache. If these symptoms happen within 24 hours of having an infusion of gemcitabine, they are a side effect of gemcitabine, and not an infection. If these symptoms don’t get better after a day, call your chemotherapy team.
Feeling or being sick
This is a common side effect of gemcitabine. You will normally be given anti-sickness medicines before your chemotherapy starts. If these medicines don’t help, speak to your chemotherapy team about changing to a different medicine. We have tips for coping with feeling and being sick.
Fatigue (extreme tiredness)
Fatigue is a common side effect of gemcitabine. It isn’t the same as feeling tired. Fatigue can make you feel weak and have problems concentrating. Some people find that the fatigue starts a few hours to a few days after having chemotherapy, and starts to get better after a few days. There are things that can help with fatigue.
Runny poo (diarrhoea)
If you have diarrhoea, make sure you drink lots of water. If you have it more than four times a day, tell your chemotherapy team. They can give you medicines to control it. Read more about diarrhoea and how it is treated.
Problems emptying your bowels (constipation)
If this happens, make sure you drink lots of water, and try to eat foods that are high in fibre, such as fruit and vegetables. Gentle exercise such as walking can also help. Speak to your doctor about medicines that can help.
Anaemia (feeling tired or dizzy)
Gemcitabine can lower the number of red blood cells in your blood. This is called anaemia, and can make you feel tired, dizzy or short of breath.
Bruising and bleeding
Gemcitabine can lower the number of platelets in your blood – this is called thrombocytopenia. This can cause you to bruise more easily than normal, and you may be more likely to have nosebleeds or bleeding gums.
Some people get swelling in their feet, ankles, legs, fingers or face. This is because of a build-up of fluid, which is called oedema. This normally gets better by itself. If you have swelling in your feet, it may help to have your legs up on a cushion when you are sitting down. Your doctor may also give you medicines to help.
Loss of appetite
During your treatment you may not feel like eating, and you may start to lose weight. Try to eat small meals often. If your appetite doesn’t get better after a few days, tell your doctor or dietitian. We have tips on dealing with a poor appetite.
Sore mouth and mouth ulcers
Gemcitabine can make your mouth sore, or cause mouth ulcers which can be painful. Tell your chemotherapy team about any problems with your mouth. They can make sure you don’t have a mouth infection, and give you a mouthwash which should help.